EconPapers    
Economics at your fingertips  
 

Structural vector autoregressions with Markov switching: Combining conventional with statistical identification of shocks

Helmut Herwartz and Helmut Lütkepohl ()

Journal of Econometrics, 2014, vol. 183, issue 1, 104-116

Abstract: In structural vector autoregressive (SVAR) analysis a Markov regime switching (MS) property can be exploited to identify shocks if the reduced form error covariance matrix varies across regimes. Unfortunately, these shocks may not have a meaningful structural economic interpretation. It is discussed how statistical and conventional identifying information can be combined. The discussion is based on a VAR model for the US containing oil prices, output, consumer prices and a short-term interest rate. The system has been used for studying the causes of the early millennium economic slowdown based on traditional identification with zero and long-run restrictions and using sign restrictions. We find that previously drawn conclusions are questionable in our framework.

Keywords: Vector autoregressive model; Markov process; EM algorithm; Impulse responses (search for similar items in EconPapers)
JEL-codes: C32 (search for similar items in EconPapers)
Date: 2014
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (41) Track citations by RSS feed

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0304407614001535
Full text for ScienceDirect subscribers only

Related works:
Working Paper: Structural Vector Autoregressions with Markov Switching: Combining Conventional with Statistical Identification of Shocks (2011) Downloads
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:econom:v:183:y:2014:i:1:p:104-116

Access Statistics for this article

Journal of Econometrics is currently edited by T. Amemiya, A. R. Gallant, J. F. Geweke, C. Hsiao and P. M. Robinson

More articles in Journal of Econometrics from Elsevier
Bibliographic data for series maintained by Dana Niculescu ().

 
Page updated 2019-07-29
Handle: RePEc:eee:econom:v:183:y:2014:i:1:p:104-116